Alert archive / Nevada / Red Flag Warnings in 2010

Red Flag Warning 9, NWS Elko, NV

August 7, 2010Elko County, Nevada

NWS Elko, NV issued this red flag warning at Aug 7, 2010, 2:43 AM PDT for Elko County, Nevada. It took effect at Aug 7, 2010, 10:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2010, 2:43 AM PDT (09:43 UTC)
In effect from
Aug 7, 2010, 10:00 AM PDT
Expired
Aug 7, 2010, 7:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 9.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2010-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2010-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
4443 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

643 
WWUS85 KLKN 070943
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
243 AM PDT SAT AUG 7 2010

...STORM SYSTEM ALONG THE CALIFORNIA COAST CONTINUING TO BRING
GUSTY WINDS AND LOW HUMIDITY TO NEVADA...

.THE TROUGH OF LOW PRESSURE ALONG THE CALIFORNIA COAST WILL
CONTINUE TO CAUSE GUSTY WINDS ACROSS EASTERN AND CENTRAL NEVADA
TODAY. DRY AIR WILL CONTINUE TO PERSIST AT THE SURFACE. WINDS WILL
NOT BE QUITE AS STRONG TODAY AS THOSE EXPERIENCED YESTERDAY...BUT
GUSTS GREATER THAN 30 MPH FOR SEVERAL HOURS ARE NOW EXPECTED AGAIN
THIS AFTERNOON.

NVZ455-457-470-072145-
/O.NEW.KLKN.FW.W.0009.100807T1700Z-100808T0200Z/
WHITE PINE COUNTY-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-EASTERN ELKO COUNTY-
243 AM PDT SAT AUG 7 2010

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES
455...457 AND 470...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITY...WHICH IS IN EFFECT
FROM 10 AM THIS MORNING TO 7 PM PDT THIS EVENING.


THIS RED FLAG WARNING IS FOR THE FOLLOWING FIRE WEATHER ZONES:

470 - EASTERN ELKO COUNTY

455 - WHITE PINE COUNTY

457 - NORTHERN NYE COUNTY AND SOUTH OF HIGHWAY 50 IN LANDER AND
EUREKA COUNTIES


* WIND: SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 10 TO 20 MPH BY
  LATE MORNING...WITH GUSTS AS HIGH AS 35 MPH.

* HUMIDITY: RELATIVE HUMIDITY WILL FALL TO BETWEEN 5 AND 15
  PERCENT BY LATE MORNING.

* IMPACTS: THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL
  RESULT IN EXPLOSIVE FIRE GROWTH POTENTIAL.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/ELKO

RCM
2 follow-up statements
024 
WWUS85 KLKN 072137
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
237 PM PDT SAT AUG 7 2010

.LOW PRESSURE ALONG THE CALIFORNIA COAST WILL CONTINUE TO CAUSE
GUSTY WINDS ACROSS EASTERN AND CENTRAL NEVADA FOR THE REST OF THIS
AFTERNOON AND INTO THE EARLY EVENING HOURS. DRY AIR WILL CONTINUE
TO PERSIST AT THE SURFACE. GUSTS GREATER THAN 30 MPH ARE EXPECTED
TO CONTINUE INTO EARLY EVENING...THEN WINDS WILL DIMINISH AFTER
SUNSET.

NVZ455-457-470-080200-
/O.CON.KLKN.FW.W.0009.000000T0000Z-100808T0200Z/
WHITE PINE COUNTY-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-EASTERN ELKO COUNTY-
237 PM PDT SAT AUG 7 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING
   FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 455...457 AND
   470...

THIS RED FLAG WARNING IS FOR THE FOLLOWING FIRE WEATHER ZONES:

470 - EASTERN ELKO COUNTY

455 - WHITE PINE COUNTY

457 - NORTHERN NYE COUNTY AND SOUTH OF HIGHWAY 50 IN LANDER AND
EUREKA COUNTIES

* WIND: SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35
  MPH.

* HUMIDITY: RELATIVE HUMIDITY WILL RANGE FROM 5 AND 15 PERCENT
  THIS AFTERNOON BEFORE INCREASING AGAIN TONIGHT.

* IMPACTS: THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  RESULT IN EXPLOSIVE FIRE GROWTH POTENTIAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/ELKO
001 
WWUS85 KLKN 080153
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
653 PM PDT SAT AUG 7 2010

NVZ455-457-470-080300-
/O.EXP.KLKN.FW.W.0009.000000T0000Z-100808T0200Z/
WHITE PINE COUNTY-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-EASTERN ELKO COUNTY-
653 PM PDT SAT AUG 7 2010

...RED FLAG WARNING FOR GUSTY WINDS AND LOW HUMIDITY WILL EXPIRE
AT 7 PM PDT THIS EVENING FOR FIRE ZONES 455...457 AND 470...

THE RED FLAG WARNING FOR GUSTY WINDS AND LOW HUMIDITY WILL EXPIRE
AT 7 PM PDT THIS EVENING. WINDS ARE SUBSIDING ACROSS THE REGION
AND HUMIDITY IS STARTING TO RECOVER...SO THE RED FLAG WARNING IS
BEING ALLOWED TO EXPIRE AS SCHEDULED.

$$


HTTP://WEATHER.GOV/ELKO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 6, 10:06 PM PDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 6, 10:06 PM PDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1006 PM PDT FRI AUG 6 2010

.SYNOPSIS...NORTHERN AND CENTRAL NEVADA CAN ANTICIPATE WARM AND
DRY WEATHER TODAY AND TOMORROW...WITH THUNDERSTORMS ALONG THE
IDAHO/NEVADA BORDER AND OVER ELKO AND WHITE PINE COUNTIES. BREEZY
CONDITIONS ARE EXPECTED ON THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF EASTERN AND CENTRAL NEVADA.

&&

.UPDATE...RED FLAG WARNING WAS ALLOWED TO EXPIRE AS SCHEDULED AS
WINDS HAVE DIMINISHED AND RH'S ARE COMING UP. NO OTHER CHANGES AT
THIS TIME. RCM

&&

.PREV DISCUSSION... /ISSUED AT 237 PM /

SHORT TERM...THE UPPER LEVEL PATTERN FEATURES A TROUGH ALONG THE
WESTERN U.S. WITH A RIDGE AXIS ANCHORED JUST EAST OF THE NORTHERN
AND CANADIAN ROCKIES. THUNDERSTORMS ARE POSSIBLE TODAY IN THE
AFTERNOON AND EVENING FOR ELKO AND EASTERN WHITE PINE AND
NORTHERN HUMBOLDT COUNTIES...ALTHOUGH EXPECT LITTLE IN THE WAY OF
QPF WITH BASES FORMING BETWEEN 550MB AND 500MB...AND THE PWS
RANGING BETWEEN .50 AND .75 OF AN INCH. THERE IS A TONGUE OF
DISTINCTLY DRIER AIR OVER CENTRAL NV...TO THE NORTH AND WEST OF THAT
DRY SLOT IS A MOISTURE GRADIENT...WITH PWS CONTRASTING FROM BELOW
.25 OF AN INCH TO .75 OF AN INCH. NAM12 HAS PLACED BEST LIFTED
INDICES...VALUES OF CAPE AND BULK RICHARDSON OVER HUMBOLDT COUNTY
WITH A SECONDARY ENHANCED REGION OVER ELKO COUNTY AND EASTERN
WHITE PINE. THIS AFTERNOON...THE PRIMARY ISSUE WILL BE A SHORTWAVE
CARVING ITS WAY INTO THE LKN CWA...WHICH WILL BRING WINDS AND AS
WELL AS THE FAVORABLE CONDITIONS FOR CONVECTIVE DEVELOPMENT.
STRONG OUTFLOWS AND DRY MICROBURSTS POSSIBLE. THE GEFS DEPICTS
V-COMPONENT ANOMALIES OF TWO POSITIVE STANDARD DEVIATIONS
...WHICH WILL PRODUCE GUSTY WINDS OVER THE CWA...EXPECT GUSTS UP
TO 35 MPH OVER ELKO...WHITE PINE AND NORTHERN NYE COUNTIES.

SATURDAY...WITH THE TROF WILL DIG DEEPER WHILE MOVING
INLAND...BETTER FORCING IS EXPECTED OVER THE SILVER STATE...EXPECT
MORE THUNDERSTORMS...AND AN INCREASE IN PWS AS THE PACIFIC AIRMASS
MOVES INTO THE GREAT BASIN.

LONG TERM...SUNDAY NIGHT THROUGH NEXT FRIDAY. MODELS IN AGREEMENT
WITH PUSHING AN UPPER LOW CENTER THROUGH NV SUNDAY NIGHT INTO
MONDAY. HAVE KEPT THUNDERSTORMS OVER THE NORTHERN AND EASTERN
PORTIONS OF THE CWA INTO MONDAY NIGHT WITH JET DYNAMICS PRESENT.
THEN RIDGE BUILDS TUESDAY INTO THE REST OF THE PERIOD AS UPPER LOW
RETROGRADES OF THE WEST COAST WITH LOW LEVEL MOISTURE BECOMING QUITE
DRY FOR MOSTLY CLEAR SKIES. TEMPERATURES ARE EXPECTED TO BE SLIGHTLY
ABOVE NORMAL.

AVIATION...GUSTY SOUTHWEST WINDS WILL CONTINUE OVER KELY AND KTPH
THROUGH EARLY THIS EVENING...THEN DECREASING DURING THE EVENING
HOURS. THUNDERSTORMS WILL BE POSSIBLE NEAR KWMC AND KEKO THIS
EVENING. THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER THE NORTHERN
NV SATURDAY AFTERNOON. GUSTY SOUTHWEST WINDS UP TO 30 MPH WILL
DEVELOP AGAIN OVER KELY AND KTPH SATURDAY AFTERNOON.

FIRE WEATHER...ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS
EASTERN AND NORTHERN NEVADA THIS AFTERNOON...SPECIFICALLY...467...
468... 469...470...AND 455. EXPECTING THESE STORMS TO BE A MIX OF
WET AND DRY THUNDERSTORMS. STRONG OUTFLOWS POSSIBLE. AS OF 20Z OR
1PM PDT...RADAR DATA SHOWS GOOD CONVECTIVE DEVELOPMENT OVER THE
NORTHERN FIRE WEATHER ZONES NEAR THE NEVADA STATE LINE AND
CONVECTION OVER ELKO COUNTY AND NORTHERN WHITE PINE. EXPECT THE
UPPER LEVEL LOW TO CONTINUE TO MOVE EASTWARD TOWARDS THE GREAT
BASIN...BRINGING GUSTY WINDS AHEAD OF THE TROUGH. RED FLAG WARNING
FOR TODAY IS ON TRACK WITH VERY LOW RHS AND GUSTY WINDS ALREADY
OBSERVED A RAWS SITES IN 455... 457...469 AND 470.

THIS WEEKEND...EXPECT MORE THUNDERSTORM ACTIVITY. RH RECOVERY AT
NIGHT SHOULD IMPROVE ACROSS THE ZONES IN THE NEAR TERM WITH PACIFIC
MOISTURE MOVING INTO THE REGION AND UPPER LEVEL HEIGHTS DECREASING
AS THE TROUGH MOVES INLAND. LOOKING BEYOND THIS WEEKEND...A SECOND
STORM WILL MOVE INTO THE PACIFIC NORTHWEST MIDWEEK...EXPECT GOOD
GRADIENT FORCE WINDS AHEAD OF THIS SECOND FRONTAL BOUNDARY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

93/88
Hazardous weather outlook, Aug 6, 10:09 PM PDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
1009 PM PDT FRI AUG 6 2010

NVZ013-030>037-080515-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
1009 PM PDT FRI AUG 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MORE THUNDERSTORMS ARE EXPECTED ON SATURDAY AND SUNDAY AS THE
PACIFIC DISTURBANCE MOVES INLAND. A SECOND STORM IS LOOMING ON THE
HORIZON FOR MID-WEEK WITH MAY BRING MORE GUSTY WINDS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RCM

In the hours before

Local storm report, Aug 6, 10:50 PM PDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ELKO NV
1050 PM PDT FRI AUG 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     1 N ELKO                40.85N 115.76W
08/06/2010                   ELKO               NV   NWS EMPLOYEE

            MULTIPLE LARGE BRANCHES DOWN. ONE OR TWO TREES DOWN AT
            RUBY VIEW GOLF COURSE.

0210 PM     TSTM WND GST     ELKO                    40.84N 115.76W
08/06/2010  M70.00 MPH       ELKO               NV   ASOS

            KEKO ASOS REPORTED A PEAK WIND GUST OF 70 MPH FROM A DRY
            MICROBURST.

&&

RCM

Nearby

Red Flag Warnings in Nevada, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.